As of this week, my liver enzyme levels are all within or just above normal ranges. Even better, my liver tumor markers are way down.
I’m also thrilled to report that I didn’t have a Herceptin exorcism this week. What a relief! In fact, I didn’t have any bad responses to the full THP treatment this week. Nurse M had me all set up for a bed, instead of a chair, just in case. But I ended up sleeping through most of it in a Benadryl-driven stupor. Husband still watched me like a hawk, though, and gently relaxed my hand when it had become closed in a tight fist at one point. (I don’t know why I was making a fist while sleeping. It probably had something to do with the current state of world affairs, though.)
The side effects remain quite mild, thankfully. The worst one is difficulty sleeping, which is apparently normal. Annoying, but normal. As of this week, I’ve officially started to lose my hair, though I’ve got so much of it that I think it could take a little while before this becomes noticeable. I don’t know how to define “a while” here, but I’m crossing my fingers for at least a week. Next week is a big deal at work, our Annual Science Immersion Workshop for Journalists and 20th Annual Public Lecture Series. I will have a smaller presence this year than is normal, but I’ll still be around much of the time, and it would be a great stroke of luck if I didn’t have to wear hats or scarves to hide any strange bald patches on my head during that week.
While I’m on the good part of this post, I need to offer a shout-out here for all the amazing people I work with. They’ve taken so much off my plate, layered it on their own already overloaded plates, and eaten the whole gnarly mess with smiles on their faces. Thanks, Team Metcalf, and extended Team Metcalf.
I had a serious dose of reality from Dr. M during our on-treatment visit this week. Even though I knew this would be a 12-16 week course of chemo, Husband and I were unsure of how long the antibody treatment would go. I had originally assumed it would also be 12-16 weeks, but Dr. A, the pharmacist, had told us on week 1 that the Perjeta and Herceptin are often given every 3 weeks for a full year. I finally remembered to ask Dr. M about this during this week’s consult.
The conversation went something like this:
Me: How long will I continue with the Perjeta and Herceptin?
Dr. M: Indefinitely.
Dr. M went on to explain that they stick with what works, for as long as it works. This stuff is clearly working, which is good. But it had never occurred to me that I would be doing this for the rest of my life.
He then asked me, “didn’t you think this would be the case, though?” I told him that I thought I would have to stop and start chemo periodically. He jumped in to clarify that it would be better to think of this as “intensifying and de-intensifying, rather than starting and stopping.” I’m not even sure what that means, but I don’t like it.
I’ve been pretty bummed out about this. I’ve gone through this cancer shit three times now. It already changed my life in countless ways. But at least I’ve been able to get through the crisis and then re-calibrate my life. Sure, life has become a little different after each of these crises. In some ways, life has become VERY different. But for the most part I (and we, Husband and I) have been able to find my/our way through these various circles of hell and get to a place that is manageable. (I realize I’m totally screwing up this allusion to Dante’s Inferno, but I’ve never read it. Forgive me. Frankly, even if I had read it last week I probably would have forgotten it by now. Because chemo brain.)
My dad offered a very helpful perspective on this. He suggested that this is very similar to being a person with any type of chronic condition, like someone with diabetes or kidney failure. In my case, instead of needing insulin therapy or dialysis, I need these damn antibodies and, occasionally, chemotherapy. This is a very rational way to think about my situation and actually makes me feel a little better about it. But I’m still pissed.
Because it was the “long day” at DF this week, and because I was blissfully free of the aforementioned Herceptin exorcism this time, Husband and I had lots of time to talk with Nurse M. We learned that he has been an oncology nurse for 40 years. FORTY YEARS. This man should be up for sainthood. I can’t imagine what it takes to keep a person in this field for that long.
As you might imagine, cancer treatment has come a very long way over the course of Nurse M’s career. When he first started, there were no anti-vomiting meds (“antiemetics”), and the chemotherapies were, of course, far less sophisticated than they are now. As a result, patients would just endlessly vomit during treatment. M said that they would leave a basin at every patient’s bed, and the nurses would spend much of their time running around to empty these basins and provide clean ones. To help patients get through this ordeal, the standard of care was to sedate them during treatment–a rather risky proposition given all that vomiting.
M said he remembered sending a young patient who was a student at Harvard back to his dorm each week, completely knocked out by the sedatives. The nurses had to put him in the cab and give the driver instructions on where to take him. The student’s friends would meet him at the dorm and get him up to his room. This was normal.
The chemo treatments took such a toll on patients that they would frequently spend up to a week in the hospital to recover, at which point they would have to go back for treatment.
And even for those patients who didn’t need to spend time in the hospital, their associations with treatment and vomiting were so strong that they would carry over into other aspects of their lives. M said he would sometimes run into patients at the grocery store, or even restaurants, and the patients would involuntarily vomit on the spot, simply because they connected M and his colleagues with that response.
This broke my heart. Obviously this was horrible for the patients, who were already experiencing intense pain and suffering, and didn’t need the extra embarrassment of throwing up in a restaurant. (!!) But it also must have been psychologically damaging for the nurses, who only tried to care for these people and give them some dignity.
So, as I’ve felt sorry for myself over the past few days about the unexpected future that awaits me, I’ve also felt so intensely grateful that I don’t have to suffer as previous cancer patients have. Some day I’ll tell you about my Aunt Georgii, who was one of those breast cancer patients whose suffering in the 1980s paved the way for today’s patients to have a better time of it. I’m sure we all have those stories, but this is my blog, so there you go.
For now, I’ll leave you with one of my all-time favorite Aunt Georgii stories, a happy one. Georgii got married (the first time) very young. She had a smile that could light up a room, but this was not a woman known for her cooking knowledge. Shortly after getting married, Georgii decided she would bake a cherry pie for her new husband. She baked the pie and waited anxiously for him to come home and taste it, which he did. What she learned that day, thankfully, was that you should never use maraschino cherries to make a cherry pie.